×
Newsmax TV & Webwww.newsmax.comFREE - In Google Play
VIEW
×
Newsmax TV & Webwww.newsmax.comFREE - On the App Store
VIEW
Tags: sleepwalking | overdose | leg | cramps | quinine

Woman Overdoses While Sleepwalking

Tuesday, 10 December 2013 03:01 PM

A 55-year-old British woman overdosed on prescription medication while she was sleepwalking, causing her to lose her vision, according to a new report of the bizarre case on the LiveScience Website.

The woman went to a hospital after she woke up and was unable to see. She had been taking quinine sulfate once a day for leg cramps. The anti-malaria medication is sometimes prescribed for leg cramps, but can cause serve side effects, including vision problems.
 
The next day, after the woman's vision had improved slightly, she revealed she may have accidentally overdosed on the medication while sleepwalking. The woman's daughter also found an empty box of the tablets on the kitchen counter, according to the report.
 
Overdoses of quinine can cause irreversible vision loss and even death. In 1994, the Food and Drug Administration warned against using the drug to prevent leg cramps, because for this condition, the risks of the drug outweigh the benefits, according to the agency.

But in the United Kingdom, the rules are less stringent: Doctors are advised to prescribe the drug only when leg cramps affect sleep, and to regularly check in with patients to see if the drug is working.
 
According to the report, the sleepwalking woman still had impairments in her central vision a year after the episode.
 
The researchers said they wrote up the case in order to highlight the dangers of quinine prescription, particularly to vulnerable groups such as the elderly, or people who sleepwalk.
 
"We would urge practitioners to exercise caution when prescribing this drug and to follow appropriate guidelines," the researchers wrote in British Medical Journal (BMJ) Case Reports. Prescribing the drug to vulnerable groups should be more restricted and stringently reviewed, the researchers said.

-


Health-News
A 55-year-old British woman overdosed on prescription medication while she was sleepwalking, causing her to lose her vision, according to a new report of the bizarre case.
sleepwalking,overdose,leg,cramps,quinine
289
2013-01-10
Tuesday, 10 December 2013 03:01 PM
Newsmax Media, Inc.
Join the Newsmax Community
Read and Post Comments
Please review Community Guidelines before posting a comment.
 
Find Your Condition
TOP

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved
NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved